Illinois, 2013

Hail in Illinois, April 10, 2013

April 10, 2013 · NWS PAH · 6 events in 1 county or zone

Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened. Increasing vertical wind shear, moderate instability, and boundary layer dew points in the mid 60's resulted in a couple of supercells with funnel clouds and large hail. The two supercells moved northeast across the western and northern parts of Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 12:57 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 10, 12:57 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CDT WED APR 10 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 103 PM CDT WED APR 10 2013

THE MAIN FOCUS IN THIS TIME FRAME AFTERNOON AND TONIGHT ALONG AND
AHEAD OF A COLD FRONT AND MID LEVEL SHORT WAVE THAT WILL BE
APPROACHING THE MS RIVER VALLEY. DETERMINISTIC MODELS NOW SEEM TO
HAVE CONVERGED ON A FAIRLY COMMON OUTPUT REGARDING THE TIMING AND
SEVERE STORM/HEAVY RAIN POTENTIAL THROUGH TONIGHT. THE 12Z RUNS OF
THE ECMWF/NAM/UKMET...ALONG WITH THE 09Z SREF ALL HAVE COME INTO
DECENT AGREEMENT WITH THE TIMING OF THE MAIN FEATURES...AND
HENCE...WERE PREFERRED OVER THE SLIGHTLY QUICKER GFS...ESP
CONCERNING THE LAGGING/POSSIBLY BACK BUILDING PRECIP BEHIND THE
FRONTAL PASSAGE THU.

WITH THAT SAID...IT LOOKS AS THOUGH THE MAIN PUSH OF POTENTIAL
SEVERE STORMS AND/OR HEAVY RAINFALL WILL COME ALONG AND JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON AND EVENING OVER TONIGHT SE
MO...THEN LATER THIS EVE INTO THE OVERNIGHT AND EARLY AM HOURS
THU EAST OF THE MS RIVER. IN FACT...PORTIONS OF SE MO MAY
EXPERIENCE MORE THAN ONE ROUND OF SEVERE THUNDERSTORM/TORNADO
POTENTIAL. ONE ROUND AMY COME IN AN ISOLD TO SCT STORM/SUPER CELL
FASHION THIS AFTERNOON IN A VERY WARM...MOIST AND UNSTABLE
CONVEYOR BELT CURRENTLY IN PLACE OVER SE MO AND SW IL. THIS AREA
IS CURRENTLY PRIMED FOR SEVERE STORM AND TORNADO
DEVELOPMENT...WITH SFC BASED CAPES AOA 3000 J/KG AND 0-1 KM
HELECITY/SHEAR VALUES AOA 150. ONLY INGREDIENT MISSING SEEMS TO BE
A GOOD LOW LVL KICKER...AS SFC FRONT IS STILL OUT WEST OF WEST
PLAINS MO. HOWEVER...IF STORMS DO MANAGE TO FORM AND SUSTAIN
INTENSITY THIS AFTERNOON...SVR STORMS/ISOLATED TORS WILL BE
LIKELY.

EVEN THO LOW LEVEL INSTABILITY VALUES WILL WANE DURING THE NIGHT
TIME HOURS...IT STILL APPEARS THAT AT LEAST MODEST INSTABILITY /SB
CAPES 500-800 J/KG AND SLIGHTLY NEG LI VALUES/ WILL PERSIST AHEAD
OF THE FRONT...ALONG WITH QUITE IMPRESSIVE 0-1 KM SHEAR/HELICITY
VALUES. IN ADDITION...WITH SFC DEW POINTS LIKELY BE RUNNING IN THE
MID 60S JUST AHEAD OF THE SFC FRONT...AND PWAT VALUES FROM 1.50 TO
1.75 INCHES...IT WILL NOT TAKE MUCH INSTABILITY GIVEN THE EXPECTED
LARGE SCALE MID/UPPER LEVEL VERTICAL MOTIONS TO SUPPORT A THREAT
OF LOCALLY HEAVY RAINFALL/ISOLATED SEVERE WINDS AND POSSIBLY EVEN
A COUPLE OF TORNADOES WED NIGHT JUST AHEAD OF THE SFC FRONT AS IT
APPROACHES. AT THIS TIME...WOULD NOT BE AT ALL SURPRISED IF WE END
UP WITH TORNADO WATCH BOXES STACKED FROM WEST TO EAST ACROSS THE
FORECAST AREA WED EVENING INTO EARLY THU. RIGHT NOW...IT WOULD
APPEAR THE HIGHEST SVR WX/TOR/HEAVY RAINFALL RISK WILL LIE OVER SE
MO WED EVENING...BEFORE THE HIGHER INSTABILITY LEVELS WANE.

EVEN THOUGH THE SFC FRONT WILL PASS EAST OF THE FORECAST AREA
THU...VERY MOIST SWLY MID LEVEL FLOW WILL PERSIST OUT AHEAD OF THE
MAIN H50 TROF AXIS...WHICH WILL NOT PASS OVER THE REGION UNTIL
LATER IN THE DAY THU. THUS...PRECIP MAY BUILD BACK INTO AREAS
ALONG/EAST OF THE MS RIVER DURING THE DAY THU...BEFORE IT ALL
MOVES EAST THU EVENING. THIS MAY BE ESPECIALLY TRUE OVER THE
PENNYRILE REGION OF WRN KENTUCKY.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 103 PM CDT WED
APR 10 2013

THE LONG TERM WILL START OFF WITH HIGH PRESSURE OVER THE LOWER OHIO
VALLEY...BRINGING DRY AND VERY COOL CONDITIONS FOR SATURDAY. THE
PATTERN WILL QUICKLY TRANSITION TO ONE VERY SIMILAR TO THAT OBSERVED
CURRENTLY.

PRECIPITATION CHANCES WILL GRADUALLY INCREASE EARLY NEXT WEEK AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THE FRONT IS
FORECAST TO STALL OR EVEN RETURN NORTHWARD AS TROUGHING INCREASES
OVER THE WESTERN STATES. MUCH LIKE THE PAST COUPLE OF DAYS...THE
FORECAST AREA WILL BE IN A WARM AND HUMID WARM SECTOR. PRECIP
CHANCES APPEAR FAIRLY LOW UNTIL THE FRONT ACTUALLY SWEEPS THROUGH
DURING THE MID WEEK TIME FRAME.

MODEL VARIABILITY IS HIGH CONCERNING THE TIMING OF THE FRONTAL
PASSAGE AND THE PROGRESSIVENESS OF THE UPPER TROUGH. THE 00Z ECMWF
ENSEMBLE MEAN AND 00Z GFS ENSEMBLE MEAN WERE BOTH FASTER THAN THE
OPERATIONAL MODELS...ATTEMPTING TO BRING THE FRONT ACROSS OUR REGION
TUESDAY NIGHT. THE FORECAST WILL TREND MORE TOWARD THE 12Z
OPERATIONAL RUNS...WHICH DELAY THE FRONTAL PASSAGE UNTIL ABOUT
WEDNESDAY NIGHT. HIGHEST POPS WILL BE ON DAY 7 /WEDNESDAY/.

&&

.AVIATION...
ISSUED AT 627 AM CDT WED APR 10 2013

AS A FRONTAL SYSTEM APPROACHES AND EVENTUALLY CROSSES THE TAF SITES...VFR
CONDITIONS AT ALL SITES SHOULD CONTINUE THROUGH 23-02Z...THEN BECOME
MVFR AND POSSIBLY IFR WITH SHRA/TSRA. SOME STORMS COULD BE SEVERE. GUSTY
SOUTHERLY WINDS WILL SWING AROUND TO THE NORTHWEST TOWARD THE END
OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...MY
Hazardous weather outlook, Apr 10, 2:45 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT WED APR 10 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
345 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THIS EVENING THROUGH
THE OVERNIGHT HOURS THERE IS A SLIGHT RISK OF SOME STORMS BECOMING
SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY EVEN A FEW TORNADOES. REMEMBER...TORNADOES THAT OCCUR AT
NIGHT CAN BE ESPECIALLY DEADLY DUE TO THE NUMBER OF PEOPLE WHO MAY
BE ASLEEP AT THAT TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER OVER THE PENNYRILE REGION OF WEST KENTUCKY
THURSDAY MORNING. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS ARE ALSO POSSIBLE MONDAY...MONDAY NIGHT...AND
TUESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

JP

The radar

The Evansville,IN radar (KVWX), 119 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 3 hail. Local standard time, as filed.

Funnel Cloud, Jefferson

When
April 10, 3:16 PM CST
Where
Jefferson County, 1 mi E of Scheller
Reported by
Trained Spotter
Coordinates
38.180, -89.082

The funnel cloud was reported by a trained spotter who observed it from eastern Perry County.

Hail, Jefferson

When
April 10, 3:29 PM CST
Where
Jefferson County, Dix
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.430, -88.930

There was minor damage to vinyl siding and screens on the south side of a house.

Hail, Jefferson

When
April 10, 3:45 PM CST to 3:59 PM CST
Where
Jefferson County, 2 mi E of Boyd to Dix
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.420, -88.983

A second round of large hail associated with another supercell lasted approximately three to four minutes, causing more damage to vinyl siding and screens. The large hail swath extended from several miles southwest of Dix across the Dix area.

Hail, Jefferson

When
April 10, 3:45 PM CST
Where
Jefferson County, 0.54 mi W of Woodlawn
Measured
1.5 in hail
Reported by
Public
Coordinates
38.330, -89.040

Ping pong ball size hail was reported.

Funnel Cloud, Jefferson

When
April 10, 3:56 PM CST
Where
Jefferson County, 2 mi SW of Boyd
Reported by
Trained Spotter
Coordinates
38.400, -89.046

A strongly rotating funnel cloud was observed over open country.

Funnel Cloud, Jefferson

When
April 10, 4:05 PM CST
Where
Jefferson County, 1 mi E of Dix
Reported by
Trained Spotter
Coordinates
38.430, -88.912

A rotating wall cloud with a funnel cloud was observed crossing the road between Dix and Texico.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438003, 438006, 438007, 438009, 438004, 438005.